Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 366, NWS Norman, OK

June 2, 2004Alfalfa County, Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 2, 2004, 11:22 AM CDT for Alfalfa County, Grant County, Oklahoma. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 11:22 AM CDT (16:22 UTC)
Expired
Jun 2, 2004, 12:15 PM CDT
In force
53 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Alfalfa County, OK, Grant County, OK

The radar

The Vance AFB radar (KVNX), 28 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 9:35 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 4.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WUUS54 KOUN 021622
SVROKC
OKC003-053-021715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1122 AM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA
  ALFALFA COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1215 PM CDT

* AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF MANCHESTER...MOVING
  SOUTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE AMORITA...BYRON...DEER CREEK...
  GREAT SALT PLAINS LAKE...JEFFERSON...JET...LAMONT...MANCHESTER...
  MEDFORD...NASH...POND CREEK...RENFROW AND WAKITA

HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 65 MPH ARE LIKELY.

LAT...LON 3723 9818 3710 9834 3659 9834 3666 9746
      3699 9747

$$

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:08 AM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, Jun 2, 4:08 AM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
408 AM CDT WED JUN  2 2004

.DISCUSSION...
VARIOUS SURFACE BOUNDARIES ACROSS THE AREA THIS MORNING. ONE
STRETCHES FROM NEAR STILLWATER WEST TO SOUTH OF GAGE SEPARATING
DEWPOINTS IN THE 60S TO THE SOUTH AND IN THE 40S AND 50S TO THE
NORTH. ANOTHER STRETCHES FROM NEAR DURANT TO NORTH OF ARDMORE TO
WAURIKA WITH A WIND SHIFT FROM EAST TO SOUTH. THERE IS ALSO A DECENT
SURGE OF STRATUS INTO SOUTH CENTRAL OKLAHOMA AND NORTH CENTRAL
TEXAS. AGAIN THE FORECAST SOUNDING LOOK TO BE UNCAPPED IN THE
SOUTHWEST THIS AFTERNOON. EXPECT SOME ISOLATED THUNDERSTORMS TO
DEVELOP AGAIN WITH THE MAIN FOCUS EXPECTED TO BE THE SOUTHWEST. BUT
WITH VARIOUS BOUNDARIES AROUND... WILL PUT 20S IN MANY AREAS.
DEWPOINTS SHOULD NOT MIX OUT AS MUCH IN THE SOUTH AS THEY DID
YESTERDAY... SO AREAL COVERAGE MAY BE A HIGHER WITH ANY CONVECTION
TODAY. BUT FOR THE MOMENT WILL MAINLY KEEP IT AT 20S FOR THE FIRST
PERIOD.

WITH EAST TO SOUTHEAST SURFACE WINDS ADVECTING MOISTURE
NORTHWEST INTO THE HIGHER TERRAIN... EXPECT THUNDERSTORMS TO DEVELOP
IN THE HIGH PLAINS OF SOUTHEAST COLORADO OR THE NORTHWEST
PANHANDLES. THERE IS A GOOD CHANCE THAT THESE THUNDERSTORMS WILL
DEVELOP INTO A COMPLEX AND MOVE SOUTHEAST TOWARD MY SOUTHWESTERN
COUNTIES TONIGHT. HAVE KEPT THE HIGHEST POPS IN THE SOUTHWEST
OVERNIGHT AND EARLY TOMORROW WITH THIS SCENARIO. IT APPEARS GFS IS
SUFFERING FROM SOME CONVECTIVE FEEDBACK WITH THIS DEVELOPMENT... BUT
OTHER MODELS ARE SHOWING THIS SIGNAL WITH MORE REASONABLE VALUES OF
LIFT AND QPF.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  87  65  82  66 /  10  30  30  20
HOBART OK         88  65  84  66 /  20  40  30  20
WICHITA FALLS TX  90  67  86  68 /  20  30  30  20
GAGE OK           85  61  82  63 /  20  30  10  20
PONCA CITY OK     83  61  82  64 /  10  20  20  10
DURANT OK         88  68  83  68 /  20  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

26
Hazardous weather outlook, Jun 2, 7:00 AM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED JUN 2 2004

OKZ004>048-050>052-TXZ083>090-021700-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS WESTERN NORTH TEXAS AND MUCH OF THE SOUTHERN TWO THIRDS OF
OKLAHOMA.

LOCATION...
THE SLIGHT RISK IS SOUTH OF A SHATTUCK TO STROUD LINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL FROM MID
AFTERNOON THROUGH TONIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA MAY REQUIRE SEVERE WEATHER OPERATIONS DURING THE OVERNIGHT
HOURS.

DISCUSSION...A WEAK COLD FRONT WAS LOCATED FROM SOUTHEASTERN
OKLAHOMA NORTHWESTWARD INTO THE TEXAS PANHANDLE THIS MORNING. LOW
LEVEL MOISTURE WAS INCREASING IN THE VICNITY OF THIS FEATURE.

THE FRONT WILL BECOME STATIONARY NEAR THE RED RIVER LATER TODAY. THE
AIRMASS ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS WILL BECOME
VERY UNSTABLE BY AFTERNOON AS TEMPERATURES RISE INTO THE LOWER
90S. THUNDERSTORMS WILL BE POSSIBLE BY MID TO LATE AFTERNOON IN THE
VICINITY OF THE FRONT...ESPECIALLY IN WESTERN NORTH TEXAS AND
SOUTHWEST OKLAHOMA WHERE HOT TEMPERATURES AND SOMEWHAT STRONGER LOW
LEVEL CONVERGENCE MAY BE SUFFICIENT TO BREAK THE CAP. INSTABILITY
AND VERTICAL WIND PROFILES WILL BE FAVORABLE FOR SEVERE THUNDERSTORM
DEVELOPMENT. SUPERCELLS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREATS. THE THREAT OF SEVERE WEATHER WILL LIKELY CONTINUE
AFTER DARK AS OTHER THUNDERSTORMS WHICH DEVELOP OVER THE HIGH PLAINS
IN COLORADO AND NEW MEXICO MOVE SOUTHEASTWARD INTO PARTS OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS AS THE FRONT
BECOMES NEARLY STATIONARY IN THE VICINITY OF THE RED RIVER.
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND AS THE FRONT
LINGERS IN THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

In the hours before

Special weather statement, Jun 2, 11:09 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1109 AM CDT WED JUN 2 2004

OKZ006-007-021645-
ALFALFA OK-GRANT OK-
1109 AM CDT WED JUN 2 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND GRANT COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 24 MILES NORTH OF AMORITA AT 1109
AM CDT...MOVING SOUTHEAST AT 35 MPH.  THIS STORM HAS A HISTORY OF
PRODUCING HAIL TO THE SIZE OF QUARTERS.

PEOPLE IN ALFALFA AND GRANT COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SIX

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 12:10 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant35 min
Jun 2, 12:27 PM CDTSevere Thunderstorm WarningOUNKay, Noble63 min
Jun 2, 12:41 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant49 min
Jun 2, 12:58 PM CDTSevere Thunderstorm WarningOUNMajor32 min
Jun 2, 1:13 PM CDTSevere Thunderstorm WarningOUNWoods47 min
Jun 2, 1:24 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble, Payne51 min
Jun 2, 1:48 PM CDTSevere Thunderstorm WarningOUNAlfalfa27 min
Jun 2, 1:56 PM CDTSevere Thunderstorm WarningOUNKingfisher49 min
Jun 2, 2:11 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne49 min
Jun 2, 2:15 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant45 min
Jun 2, 2:52 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Lincoln, Oklahoma, Pottawatomie53 min
Jun 2, 3:28 PM CDTFlash Flood WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie3 hr
Jun 2, 3:37 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie, Seminole38 min
Jun 2, 3:44 PM CDTSevere Thunderstorm WarningOUNGrady46 min
Jun 2, 3:50 PM CDTSevere Thunderstorm WarningOUNHughes25 min
Jun 2, 4:08 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Hughes, McClain, Pontotoc, Pottawatomie and 1 more37 min
Jun 2, 4:26 PM CDTSevere Thunderstorm WarningOUNGrady, Stephens49 min
Jun 2, 4:42 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Garvin, Hughes, McClain, Murray and 1 more48 min
Jun 2, 5:12 PM CDTSevere Thunderstorm WarningOUNStephens48 min
Jun 2, 5:16 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman59 min
Jun 2, 5:21 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston54 min
Jun 2, 5:27 PM CDTSevere Thunderstorm WarningOUNAtoka33 min
Jun 2, 5:40 PM CDTSevere Thunderstorm WarningOUNJefferson, Love65 min
Jun 2, 5:51 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall54 min
Jun 2, 5:59 PM CDTSevere Thunderstorm WarningOUNStephens31 min
Jun 2, 6:07 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Kiowa, Tillman53 min
Jun 2, 6:29 PM CDTSevere Thunderstorm WarningOUNHarmon61 min
Jun 2, 6:45 PM CDTSevere Thunderstorm WarningOUNBryan, Jefferson, Love, Marshall60 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.